Gentamicin-Induced Hepatic Injury and Attenuating Role of Berberine
Department of Community Health, Technical Institute of Kirkuk, Northern Technical University, Iraq.
Globally, the incidence of hepatotoxicity is on the rise, which is a major public health concern. Despite the fact that gentamicin (GN) is considered a broad-spectrum antibiotic, excessive doses may have harmful effects on the body. Therefore, in this study, the hepatotoxicity induced by GN and the ameliorative effect of berberine (BR) were assessed in laboratory animals. In a laboratory experiment, a total of (32) rats were divided into four groups (N = 8): CR (control), GN (rats administered gentamicin at 80 mg/kg intraperitoneally), GN+BR (rats fed berberine 40 mg/kg orally 2 hours prior to gentamicin dose), and BR (rats provided only with berberine). All experimental groups continued their treatments for two weeks, and then rats were dissected to obtain the necessary samples for the examinations. Exposure to gentamicin resulted in liver dysfunction, as measured by significantly elevated serological levels of hepatic enzymes, and oxidative damage, as measured by augmentation in MDA and lowering in the activities of SOD and GSH in liver homologues. However, co-administration of berberine reversed significantly the serological levels of hepatic enzymes in the GN + BR group. In addition, the decreased concentration of MDA in liver tissues significantly restored the levels of SOD and GSH. It was determined that berberine can reduce gentamicin's hepatotoxicity.